This section is from the book "Materia Medica And Therapeutics Inorganic Substances", by Charles D. F. Phillips. Also available from Amazon: Materia medica and therapeutics.
Iodine and iodides, especially the former, stimulate this system, rendering the pulse fuller and more frequent, dilating the capillaries, and increasing heat in the extremities.
After toxic doses, first palpitation and flushings, afterward faintness, pallor, and collapse occur, and Benedict concluded, from observations on batrachia, that both cardiac action and respiration were paralyzed (Schmidt's Jahrb., Bd. cxv). Hogyes reports a similar conclusion as to the action of iodoform on dogs, cats, and rabbits (Medical Record, May, 1879).
The blood itself does not seem to be affected unless it be rendered more fluid, and disposed to exude, for a form of purpura - "iodic purpura" - has sometimes occurred under the use of iodide of potassium.
Dr. T. C. Fox records an illustration in an adult with syphilide, and convalescent from rheumatic fever. After the second dose of 5 gr., a copious eruption of purpura came out on the arms and legs; this gradually faded and again recurred while the medicine was continued. The eruption came again under each of the alkaline iodides, especially the ammonium salt; iodism occurred at the same time, but the syphilide got well; there was no evidence of renal or other organic disease (British Medical Journal, i., 1879). Dr. Stephen Mackenzie attributed fatal purpura in an infant to one dose of 2 1/2 gr. of the same medicine, but, in his case, the sequence is not so clear as in some others alluded to by him (British Medical Journal, i., 1878). Dr. G. Thin, after microscopic examination of eruptions caused by iodide, asserts that the neighboring capillaries are blocked and their walls altered, but the patient from whom the specimens were taken was syphilitic (Medico - Chirurgical Transactions, 1879).
Whatever the pathological processes may be, I am satisfied that tincture of iodine is liable to cause hemorrhage from various organs, especially in phthisical subjects, and in those with uterine congestion. Kness has observed hemorrhage from the lungs and uterus in poisoning by iodide of potassium (British Medical Journal, i., 1879), and extravasations of blood have been found post-mortem in animals poisoned by iodoform (Medical Record, May, 1879, 182). We are not yet able to reconcile this hemorrhagic tendency with the clinical results obtained in the treatment of aneurism by iodide of potassium.